Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 33, NWS Albuquerque, NM

June 30, 20205 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 30, 2020, 1:19 AM MDT for 5 counties in New Mexico. It took effect at Jun 30, 2020, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2020, 1:19 AM MDT (07:19 UTC)
In effect from
Jun 30, 2020, 11:00 AM MDT
Expired
Jun 30, 2020, 7:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Catron County, NM, Harding County, NM, San Miguel County, NM, Socorro County, NM, Union County, NM

The radar

The Albuquerque radar (KABX), 121 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4317 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS85 KABQ 300719
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
119 AM MDT Tue Jun 30 2020

...RED FLAG WARNING LATE THIS MORNING THROUGH THE AFTERNOON FOR 
THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO 
STRONG WINDS AND LOW HUMIDITY...

.Critical fire weather conditions will return to eastern areas  
today, as an unseasonably strong upper level low pressure system 
passes to the north of the state and pushes a Pacific surface front
across New Mexico. Winds will weaken across the west today, while
remaining breezy to windy in the central and east.

NMZ103-104-107-108-010000-
/O.UPG.KABQ.FW.A.0029.200630T1700Z-200701T0000Z/
/O.NEW.KABQ.FW.W.0033.200630T1700Z-200701T0000Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
119 AM MDT Tue Jun 30 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM this morning to 6 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...Along and east of the central mountain chain 
  from late Tuesday morning through the afternoon. 

* 20 FOOT WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Minimum values between 7 and 13 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
2 follow-up statements
018 
WWUS85 KABQ 301545
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
945 AM MDT Tue Jun 30 2020

...RED FLAG WARNING LATE THIS MORNING THROUGH THE AFTERNOON FOR
THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND WEST
CENTRAL HIGHLANDS DUE TO STRONG WINDS AND LOW HUMIDITY...

.Critical fire weather conditions will persist for parts of west-
central New Mexico through the remainder of today and continue
to expand across eastern areas where single digit humidity can be
expected. This as an unseasonably strong upper level low pressure
system crosses the Rockies to the north of the state. Somewhat 
cooler air in wake of a Pacific cold front will gradually 
overspread the region from west to east as the day progresses with
winds gradually diminishing by early evening.

NMZ109-010100-
/O.EXB.KABQ.FW.W.0033.200630T1700Z-200701T0100Z/
West Central Highlands-
945 AM MDT Tue Jun 30 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect until 7 PM MDT this evening. 

* AREA AND TIMING...West-central highlands to include much of
  eastern Catron and western Socorro counties late this morning
  through the afternoon. 

* 20 FOOT WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Minimum values between 8 and 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ103-104-107-108-010100-
/O.EXT.KABQ.FW.W.0033.200630T1700Z-200701T0100Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
945 AM MDT Tue Jun 30 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* AREA AND TIMING...Along and east of the central mountain chain
  from late morning through the afternoon. 

* 20 FOOT WINDS...West 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Minimum values between 6 and 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
560 
WWUS85 KABQ 302143 AAB
RFWABQ

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Albuquerque NM
343 PM MDT Tue Jun 30 2020

...RED FLAG WARNING UNTIL EARLY EVENING FOR THE AREA ALONG AND 
EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WINDS AND LOW 
HUMIDITY...

.Critical fire weather conditions ending early evening across 
eastern New Mexico as winds continue to gradually diminish. 

NMZ109-302245-
/O.CAN.KABQ.FW.W.0033.000000T0000Z-200701T0100Z/
West Central Highlands-
343 PM MDT Tue Jun 30 2020

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the Red
Flag Warning. 

20 foot winds have diminished to below critical thresholds and
will continue to weaken through late afternoon.

$$

NMZ103-104-107-108-010100-
/O.CON.KABQ.FW.W.0033.000000T0000Z-200701T0100Z/
Northeast Highlands-Northeast Plains-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
343 PM MDT Tue Jun 30 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* AREA AND TIMING...Along and east of the central mountain chain 
  from late morning through the afternoon. 

* 20 FOOT WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...Minimum values between 6 and 10 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 29, 11:49 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 29, 11:49 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1149 PM MDT Mon Jun 29 2020

.AVIATION...
06Z TAF CYCLE
A wind shift overnight and Tuesday as winds go more westerly behind
a Pacific cold front. Smoke may impact KSAF, KAEG and KABQ briefly
this morning, but forecast confidence is too low to include in TAFs.
Otherwise, VFR conditions prevail and are forecast to persist much of
the time into Tuesday night. Some reduction in vsbys due to smoke
could impact KGUP, KAEG, KABQ and KSAF late Tuesday night into early
Wednesday morning.

&&

.PREV DISCUSSION...311 PM MDT Mon Jun 29 2020...
.SYNOPSIS...
Critical fire weather conditions will be a concern yet again for
tomorrow but more so for the eastern half of New Mexico. Westerly
winds should increase tomorrow with low humidity as we have seen the
last day or two. However Wednesday into Thursday weather conditions
begin to transition to a monsoon pattern as upper level high pressure
builds over Texas and there is an increase in moisture of the state.
There could be some dry thunderstorms across the southwest mountains
both days but there will be more of an increase of moisture on
Friday leading to scattered showers and thunderstorms. This monsoon
pattern should hold through Independence Day weekend. The main
hazards from these storms should be downburst winds, lightning and
brief heavy rainfall. We will need to monitor any burn scars for the
potential of flash flooding.

39

&&

.DISCUSSION...
SHORT TERM...(Tonight and Tuesday)...

This afternoon's strong southwest winds and fire weather concerns
will generally weaken with sunset. These winds will blow smoke into
the Farmington area this evening, and into the Socorro area this
evening through late tonight. The visibility may drop near 3 miles
at times with potential health risk for sensitive persons.

A Pacific cold front crossing from the west will result in a
westerly wind shift and gusty winds over western and central areas
overnight. Breezy conditions will return on Tuesday east of the
central mountain chain thanks to a surface low over western KS and
the OK panhandle, as well as brisk flow aloft. Since humidities will
be very low, critical fire weather conditions will probably return
to parts of the eastern plains Tuesday.  Fires west of the central
mountain chain should be less active and produce less smoke on
Tuesday thanks to below normal temperatures and weaker winds.

LONG TERM...(Wednesday through Sunday)...

Really I do not think there is a whole lot of change from the
previous forecast package. Wednesday into Thursday seems to be that
transition period. The biggest change and difference in the models
seems to be between the GFS and ECMWF with regards to moisture
transport. GFS is still pretty aggressive with moisture transport
from the south as well as the eastern Pacific which looks to be more
mid/upper level moisture. The ECMWF is much slower with moisture
transport into New Mexico and therefore lower with precip chances
even on Friday and Saturday. The Canadian seems to be still fairly
close to the GFS but the NAM may actually be a good in between of the
GFS and ECMWF. This seems to be a good case to stick closer to
ensemble means which are closer to the GFS deterministic but still
not confident in robust moisture transport given the ECMWF trends.

This impacts the precipitation forecast because we still tap the
breaks on higher rain chances that the GFS wants to forecast but
still acknowledge that there are indeed chances of rain each day
starting Friday. We might could go with higher rain chances over the
weekend as there is more of a model consensus and the ECMWF brings in
higher moisture finally. PWATS are still 0.8 to 1.1 inches on the
GFS and 0.6 to 1.0 inches on the ECMWF. The ECMWF maintains a NW to
SE gradient in PWAT over the weekend and then flattens the ridge
early next week bringing back drier air. This shuts off the monsoon
pattern but this is more on day 8 of the forecast. The main point is
that there will be uncertainty in the strength and evolution of the
upper level ridge.

44/39

&&

.FIRE WEATHER...

A gusty Pacific cold front will shift winds more out of the west as
it crosses western then central areas tonight. An upper level low
pressure system crossing the northern Rockies and a surface low over
the OK panhandle/western KS will keep stronger flow aloft over
eastern NM on Tuesday, potentially resulting in another round of
critical fire weather conditions along and east of the central
mountain chain. There is still some uncertainty about how widespread
strong winds will be on Tuesday, so we will leave the ongoing Fire
Weather Watch in effect.

After weaker winds and warming temperatures Wednesday, the latter
half of the week will feature modest monsoon moisture flowing
northward out of Mexico over western and northern NM as a mid-level
high pressure system develops over TX/OK.  Thursday's wetting
thunderstorm footprints should favor locations south of I-40 with
mainly dry and gusty convection favoring the mountains further
north. Friday into the weekend the moisture should become rich
enough for wetter variety cells, even as the high pressure system
shifts westward over NM.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM MDT Tuesday through Tuesday afternoon
for the following zones... NMZ103-104-107-108.

&&
Hazardous weather outlook, Jun 29, 12:54 PM MDT, 12 hours 25 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1254 PM MDT Mon Jun 29 2020

NMZ201>241-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
1254 PM MDT Mon Jun 29 2020

UPDATED FOR STRONG WINDS THIS AFTERNOON AROUND GALLUP

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

A Red Flag Warning is in effect from noon to 8 pm today for all of
northern and central New Mexico except the North Central mountains
where low humidities combined with strong winds will create critical
fire weather conditions. Wind gusts up to 50 mph are expected across the
Chuska Mountains and the west central plateau, including Gallup, this
afternoon until around sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Fire Weather Watch is in effect Tuesday morning through Tuesday
evening for the portions of the central mountain chain, Northeast
Highlands and Plains and East Central Plains where low humidities
combined with strong winds will create critical fire weather
conditions.

Showers and thunderstorms are expected to increase Thursday and
persist through the July Fourth holiday weekend. Stronger storms over
the weekend will be capable of wind gusts up to 45 mph, cloud-to-
ground lightning, and minor flooding. There will be a risk of flash
flooding below recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.